South Dakota, 2018

Damaging Winds in South Dakota, July 9, 2018

July 9, 2018 · NWS UNR · 3 events in 2 counties and zones

A severe thunderstorm developed during the early morning hours over southwestern Meade County and tracked southeast to the Box Elder area. The storm produced small hail and wind gusts around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed during the early morning hours over southwestern Meade County and tracked southeast to the Box Elder area. The storm produced small hail and wind gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 9, 1:58 AM MST, 57 minutes earlier.

Area forecast discussion, Jul 9, 1:58 AM MST, 57 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
258 AM MDT Mon Jul 9 2018

.DISCUSSION...(Today Through Sunday)
Issued at 257 AM MDT Mon Jul 9 2018

08z surface analysis had weak low over southeast MT with frontal
boundary into eastern SD, where there was another weak low. Latest
radar loop showed band of convection from KD07 to northeast WY,
which is ahead of a weak shortwave noted on water vapour over
southeast MT. Most guidance not handling system well, so near term
forecast largely based on persistence/extrapolation. Would think
activity would slowly die after sunrise as nocturnal effects
subside.

Today/tonight, upper ridge over the central plains will spin
shortwave currently over western UT into eastern WY by this
afternoon. Current convection likely to reinforce frontal boundary
across the CWA as surface high over south central Canada slips into
the Midwest. Strengthening upslope/southeast flow over much of
the CWA. Narrow band of 2-3KJ/kg MLCAPE should develop along
boundary this afternoon with 15-20m/s 0-6km bulk shear. Wild card
is MLCIN, but suspect frontal boundary intersecting terrain will
be enough to support surface based convection late today/this
afternoon. CAMs support, but confidence is low given potential for
high level smoke moving across the CWA from NV fires. If activity
does develop, isolated supercells will be possible with severe
hail/wind and slow movement, so locally heavy rain possible.
Temperatures will be slightly below guidance given smoke/higher
dew points.

Tuesday, upper/thermal ridge peaks with rather strong cap in place
to suppress convection during the day. Temperatures will rise well
into the 90s.

Tuesday night/Wednesday, a weak cold front slips into the CWA as
shortwave trough moves across the US/Canadian border flattening
upper ridge. TSRA may occur, with isolated severe storms possible
given instability/shear.

Rest of the period, westerly flow expected with flat upper ridge
over the southern CONUS. Still summer-like temperatures, but
several disturbances and frontal passages may bring some storms.
Bigger cool down possible by Sunday, but confidence is low.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Monday Night)
Issued At 1036 PM MDT Sun Jul 8 2018

Mostly VFR conditions are expected through the forecast period.
Patchy fog and lower CIGs for areas around the Black Hills and
KRAP are expected in the morning tomorrow but will lift by late
morning.

Another round of isolated showers and thunderstorms look to move
into northeastern Wyoming tomorrow afternoon and move eastward
into western South Dakota.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Helgeson
AVIATION...Foscato
Hazardous weather outlook, Jul 8, 7:05 PM MST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
805 PM MDT Sun Jul 8 2018

SDZ001-002-012-013-WYZ054>057-071-091300-
Harding-Perkins-Butte-Northern Meade Co Plains-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Northeastern Crook-
805 PM MDT Sun Jul 8 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Tonight

There is a slight chance for thunderstorms across northeast
Wyoming and portions of northwest South Dakota tonight. Severe
thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms are possible at times early this week,
especially Monday afternoon and evening and again on Tuesday
night. At this time, the threat for severe storms looks to be
low. However, a few strong storms with small hail and gusty winds
are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-024>032-041>044-046-047-049-072>074-WYZ058-091300-
Ziebach-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Weston-
805 PM MDT Sun Jul 8 2018 /905 PM CDT Sun Jul 8 2018/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...and northeast Wyoming.

.DAY ONE...Tonight

No Hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms are possible at times early this week,
especially during the nighttime hours. At this time, the threat
for severe storms looks to be low. However, a strong storm with
small hail and gusty winds is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 9, 2:31 AM MST, 24 minutes before
Special Weather Statement
National Weather Service Rapid City SD
331 AM MDT MON JUL 9 2018

SDZ072-073-091015-
Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
331 AM MDT MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL
415 AM MDT...

At 329 AM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Bear Butte State Park, or 7 miles east of Sturgis,
moving southeast at 30 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Meade
County, east of Sturgis and north of Rapid City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4439 10347 4452 10337 4442 10293 4419 10309
TIME...MOT...LOC 0929Z 295DEG 24KT 4443 10336

Trimarchi

The radar

The Rapid City radar (KUDX), 40 km away, was scanning. The volume nearest the first event began at 09:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meade

When
July 9, 2:55 AM MST
Where
Meade County, 11.54 mi E of Sturgis Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.390, -103.170

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Pennington

When
July 9, 3:30 AM MST
Where
Pennington County, 0.99 mi W of (Rca)ellsworth Afb
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.130, -103.120

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Pennington

When
July 9, 3:40 AM MST
Where
Pennington County, 1 mi SSE of Box Elder
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.107, -103.062

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761460, 761461, 761462.